Tylenol Recalled Again Due to Musty Odor

Daniel J. DeNoon

Disclosures

October 19, 2010

October 19, 2010 — Johnson & Johnson has recalled a Tylenol product because of a musty odor, the sixth in a string of product recall announcements dating back to November 2009.

The odor is thought to be caused by a chemical -- 2,4,6-tribromoanisole or TBA -- leached into product packaging by wooden storage palettes. TBA is a pesticide and flame retardant.

"The risk of adverse medical events is remote," states a news release by J&J's McNeil Consumer Healthcare division.

The recalled product is Tylenol 8 Hour Caplet 50 Count. The recalled product carries these codes:

  • Lot number BCM155

  • NDC Code 50580-297-50

  • UPC # 3 0045-0297-51 8

People who bought this product should stop using it and contact McNeil Consumer Healthcare for a refund or product coupon. Adverse events related to the product should be reported to the FDA's Medwatch Adverse Event Reporting Program at 800-FDA-0178.

Last January, the FDA issued a warning letter to McNeil, complaining that the firm violated Good Manufacturing Practices by failing to fully investigate consumer complaints of a musty odor in its products. The FDA said the company began receiving complaints in 2008.

Last July, J&J/McNeil recalled 21 lots of products because of the musty odor linked to TBA. The July recall included children's Tylenol, Motrin brand ibuprofen, and Benadryl allergy tablets.

Previous recalls of McNeil products because of the musty odor were issued in November and December 2009, and in January, June, and July 2010.

SOURCES:

FDA.

News release, McNeil Consumer Healthcare.

Johnson & Johnson.

McNeil Consumer Healthcare.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....